Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

The Angle Defect for Odd-Dimensional Simplicial Manifolds

  • 84 Accesses

  • 2 Citations


In a 1967 paper, Banchoff stated that a certain type of polyhedral curvature, that applies to all finite polyhedra, was zero at all vertices of an odd-dimensional polyhedral manifold; one then obtains an elementary proof that odd-dimensional manifolds have zero Euler characteristic. In a previous paper, the author defined a different approach to curvature for arbitrary simplicial complexes, based upon a direct generalization of the angle defect. The generalized angle defect is not zero at the simplices of every odd-dimensional manifold. In this paper we use a sequence based upon the Bernoulli numbers to define a variant of the angle defect for finite simplicial complexes that still satisfies a Gauss-Bonnet-type theorem, but is also zero at any simplex of an odd-dimensional simplicial complex K (of dimension at least 3), such that χ(link(ηi, K)) = 2 for all i-simplices ηi of K, where i is an even integer such that 0 ≤ i ≤ n – 1. As a corollary, an elementary proof is given that any such simplicial complex has Euler characteristic zero.

Author information

Correspondence to Ethan D. Bloch.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bloch, E. The Angle Defect for Odd-Dimensional Simplicial Manifolds. Discrete Comput Geom 35, 311–328 (2006). https://doi.org/10.1007/s00454-005-1221-z

Download citation


  • Computational Mathematic
  • Simplicial Complex
  • Euler Characteristic
  • Characteristic Zero
  • Elementary Proof